Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 259, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Aug 20, 2021, 6:12 PM CDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 6:12 PM CDT (23:12 UTC)
- Expired
- Aug 20, 2021, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 22 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WHUS54 KMOB 202312
SMWMOB
GMZ630-210000-
/O.NEW.KMOB.MA.W.0259.210820T2312Z-210821T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
612 PM CDT Fri Aug 20 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
North Mobile Bay...
* Until 700 PM CDT.
* At 611 PM CDT, a strong thunderstorm was located near Mouth Of
Mobile River, moving east at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Gaillard Island, Pinto Island, Dog River Bridge, Mouth Of Mobile
River, Battleship Park and Point Clear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 3072 8792 3072 8788 3068 8792 3047 8792
3050 8810 3055 8808 3061 8812 3062 8811
3058 8809 3066 8803 3074 8805 3074 8804
3067 8802 3074 8803 3071 8801 3075 8798
3070 8799 3076 8792
TIME...MOT...LOC 2311Z 277DEG 15KT 3064 8810
HAIL...0.00IN
WIND...>34KTS
$$
MMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 20, 6:03 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 20, 6:03 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
603 PM CDT Fri Aug 20 2021
.NEAR TERM UPDATE /Now Through Saturday night/...Scattered to locally
numerous showers and thunderstorms will continue into the early
evening hours. A few of the storms have been strong to briefly
severe late this afternoon, but that potential will be decreasing
this evening. However, the threat for locally heavy rainfall and
possible resultant flooding will continue this evening, especially
over parts of interior southwest and south central AL.
Otherwise, upper ridging continues over the southeastern states
through Saturday, especially over the western half of the area.
The eastern portions of the ridge look to erode somewhat as a
series of weak upper level disturbances help carve out a shortwave
trough on the eastern side of the ridge. This will result in a
mostly northwest mid and upper level flow tonight through early
Saturday, becoming a little more northerly going into early
Saturday evening. Still difficult to determine exactly when and
where the greatest influences from the passing weak upper level
shortwaves will be, but these will be enough to help enhance
convection (especially is passing during diurnal peak heating and
instability). However, with models still indicating PWATS in the
2.2 to 2.4 inch range across most of the area through Saturday, as
the series of weak upper shortwaves move southeast across the
region during the near term period, we still think that we will be
looking at scattered to locally numerous showers and
thunderstorms across the area on Saturday. This will be especially
true over the eastern half of the forecast area where the effects
of the upper shortwave troughing will be most notable. Just has
been the case today, showers and storms on Saturday will likely
push southeast towards and across the area as clusters. The best
rain chances on Saturday again over the east and coastal areas,
but in general overall coverage on Saturday should be a little
greater than today. As always for this time of the year, so storms
could be strong to briefly severe again on Saturday, but a bigger
concern will continue to be heavy rainfall from slow moving
convective clusters. Rainfall rates will be rather efficient in
storms, and if storms remain over the same area too long, or train
continuously across the same areas, this could result in
localized flooding concerns. High temperatures will continue in
the lower 90s outside of rain areas on Saturday, but cooler (upper
70s through 80s) in and near rain areas, and also vary during the
afternoon as showers and storms come and go. Heat indices on
Saturday look to be in the 99-106 degree range for most locations.
Lows tonight in the low to mid 70s over inland areas, but upper
70s along the immediate coast. /12
&&
.AVIATION...
00Z issuance...VFR conditions prevail outside of showers and
thunderstorms this evening. Underneath showers and storms,
temporary reductions in ceiling and visibility to IFR has
occurred, and can continue to be expected over the next few hours.
As convection wanes into the late evening, expect VFR conditions
to prevail through Saturday afternoon. Temporary reductions in
ceilings and visibility to IFR category are once again possible
with showers and storms Saturday afternoon. MM/25
&&
.PREV DISCUSSION... /issued 417 PM CDT Fri Aug 20 2021/
NEAR TERM UPDATE /Now Through Saturday/...Scattered to locally
numerous showers and thunderstorms will continue into the early
evening hours. A few of the storms have been strong to briefly
severe late this afternoon, but that potential will be decreasing
this evening. However, the threat for locally heavy rainfall and
possible resultant flooding will continue this evening, especially
over parts of interior southwest and south central AL.
Otherwise, upper ridging continues over the southeastern states
through Saturday, especially over the western half of the area.
The eastern portions of the ridge look to erode somewhat as a
series of weak upper level disturbances help carve out a shortwave
trough on the eastern side of the ridge. This will result in a
mostly northwest mid and upper level flow tonight through early
Saturday, becoming a little more northerly going into early
Saturday evening. Still difficult to determine exactly when and
where the greatest influences from the passing weak upper level
shortwaves will be, but these will be enough to help enhance
convection (especially is passing during diurnal peak heating and
instability). However, with models still indicating PWATS in the
2.2 to 2.4 inch range across most of the area through Saturday, as
the series of weak upper shortwaves move southeast across the
region during the near term period, we still think that we will be
looking at scattered to locally numerous showers and
thunderstorms across the area on Saturday. This will be especially
true over the eastern half of the forecast area where the effects
of the upper shortwave troughing will be most notable. Just has
been the case today, showers and storms on Saturday will likely
push southeast towards and across the area as clusters. The best
rain chances on Saturday again over the east and coastal areas,
but in general overall coverage on Saturday should be a little
greater than today. As always for this time of the year, so storms
could be strong to briefly severe again on Saturday, but a bigger
concern will continue to be heavy rainfall from slow moving
convective clusters. Rainfall rates will be rather efficient in
storms, and if storms remain over the same area too long, or train
continuously across the same areas, this could result in
localized flooding concerns. High temperatures will continue in
the lower 90s outside of rain areas on Saturday, but cooler (upper
70s through 80s) in and near rain areas, and also vary during the
afternoon as showers and storms come and go. Heat indices on
Saturday look to be in the 99-106 degree range for most locations.
Lows tonight in the low to mid 70s over inland areas, but upper
70s along the immediate coast. /12
SHORT TERM /Saturday Night Through Monday Night/...Aloft, high
pressure will persist over Texas and the ArkLaTex region through
early next week. Meanwhile, a shortwave trough will slowly move
northeast over the east coast of the U.S. These features leave
Alabama in an area of weakness, at least through the weekend. By
Monday the ridge to the west will build back east over the
southeast. At the surface, high pressure will maintain its hold
over the Appalachians and down over the northern Gulf of Mexico
through the short term period. Model PWATs will be elevated, over
2 inches (some guidance indicates PWATs up near 2.4 inches) over
the local area on Sunday. By Monday, PWATs will begin to decrease
(to below 2 inches) as the upper ridge takes hold.
Overall, the wet pattern will continue through Sunday. Expecting
scattered to numerous showers and storms through the day on
Sunday, with storms likely being efficient rain makers. Some of
these storms may cause nuisance flooding. Chances will then
decrease through the evening and overnight over land areas. As
shower/storm chances increase by late Sunday night/early Monday
morning over the Gulf and near the coast, a return to a more
typical summertime pattern is anticipated. Showers and storms will
transition inland through the day, especially along a developing
sea breeze in the afternoon. Model soundings indicate the presence
of midlevel dry air and DCAPE values over 1000 J/kg. Therefore,
there will be the potential for wet microbursts leading to the
threat of gusty winds and heavy downpours. Activity will then once
again decrease through the evening, but increase over the Gulf
and along the coast late Monday night into early Tuesday morning.
High temperatures will be very warm, in the lower to mid 90s,
both Sunday and Monday afternoons. In addition, elevated moisture
levels will cause heat indices to be in the 100-107 degree range
Sunday afternoon and a few degrees higher Monday afternoon.
Although values at this time are below Heat Advisory criteria
Sunday afternoon, conditions will be monitored for a potential
Advisory Monday afternoon. In the hot and humid weather, make sure
to stay hydrated and limited strenuous outdoor activities.
Lastly, there is a MODERATE RISK of rip currents from late weekend
through early next week. /26
EXTENDED TERM /Tuesday Through Friday/...Upper level high pressure
will persist over the southeastern CONUS into midweek. Although
the GFS shows this high pressure dominating the region through the
week, the ECMWF model shows an inverted trough forming over
Florida, Georgia, and South Carolina by Wednesday afternoon. This
feature is shown to build west over Alabama by Thursday morning
and persist over the southeast through late week. Although, these
model discrepancies result in high uncertainty for late week. This
will be monitored as an increase in precipitation is possible
depending on which solution is realized. At this time,
anticipating the typical summertime pattern to continue through
the extended term (capped PoPs at 55% or less). High temperatures
will begin in the lower to mid 90s but cool slightly to the lower
90s by late week. Hot and humid conditions will lead to heat
indices in the 100-105 degree range from Tuesday through at least
Thursday. Lows in the 70s will continue through Thursday night as
well. /26
MARINE...A broad ridge of high pressure will remain in place over
the northern Gulf through early next week then weaken slightly by
the middle part of next week. A light to occasionally moderate
southwesterly to westerly flow will continue through Monday,
becoming more southeasterly by Wednesday. Long period swell
produced by Hurricane Grace, which is down in the far
southwesterly Gulf late this afternoon, will produce waves up to
around 4 feet tonight, but the long period will have minimal
effect on small craft. Winds and seas will be higher near showers
and thunderstorms, however. Overall wave trend subsiding by late
Saturday into early next week before increase somewhat again later
in the week. /12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.
FL...High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Aug 20, 12:37 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1237 PM CDT Fri Aug 20 2021
FLZ202-204-201815-
Santa Rosa Coastal FL-Escambia Coastal FL-
1237 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Santa
Rosa and south central Escambia Counties through 115 PM CDT...
At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ferry Pass, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Goulding,
Myrtle Grove and Floridatown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3041 8733 3061 8727 3061 8719 3056 8712
3058 8704 3060 8705 3060 8704 3058 8698
3059 8696 3049 8700 3052 8704 3044 8709
3052 8710 3058 8718 3049 8715 3043 8717
3039 8725
TIME...MOT...LOC 1736Z 279DEG 6KT 3050 8720
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 20, 12:42 PM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
1242 PM CDT Fri Aug 20 2021
ALZ262-264-FLZ201-201830-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
1242 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of east central Baldwin
and northwestern Escambia Counties through 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Stapleton, or 13 miles southeast of Bay Minette, moving
east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Molino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3072 8775 3089 8772 3088 8730 3087 8730
3085 8731 3084 8730 3080 8731 3078 8731
3060 8732
TIME...MOT...LOC 1742Z 280DEG 5KT 3078 8758
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 20, 1:51 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Fri Aug 20 2021
FLZ203-205-201930-
Okaloosa Inland FL-Santa Rosa Inland FL-
151 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northern Okaloosa
and northeastern Santa Rosa Counties through 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Baker, or 14 miles northwest of Crestview, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crestview and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3091 8698 3100 8693 3100 8673 3086 8639
3057 8639
TIME...MOT...LOC 1851Z 297DEG 31KT 3089 8676
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 20, 5:21 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Fri Aug 20 2021
ALZ261-MSZ079-202300-
Mobile Inland AL-George MS-
521 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of west central Mobile
and southern George Counties through 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lucedale, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Mobile
and southern George Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 8876 3088 8834 3080 8838 3079 8842
3074 8841 3073 8866 3081 8882
TIME...MOT...LOC 2221Z 289DEG 14KT 3085 8870
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:38 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 52 min |
| Aug 19, 7:46 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Aug 19, 8:19 PM CDT | Special Weather Statement | MOB | Clarke | 56 min |
| Aug 19, 8:35 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 3 hr |
| Aug 19, 8:52 PM CDT | Areal Flood Advisory | MOB | Clarke | 3 hr |
| Aug 20, 12:38 PM CDT | Special Marine Warning | MOB | 82 min | |
| Aug 20, 12:42 PM CDT | Special Weather Statement | MOB | Baldwin | 48 min |
| Aug 20, 2:39 PM CDT | Special Marine Warning | MOB | 96 min | |
| Aug 20, 2:40 PM CDT | Areal Flood Advisory | MOB | Escambia | 3 hr |
| Aug 20, 3:08 PM CDT | Areal Flood Advisory | MOB | Baldwin, Escambia, Monroe | 112 min |
| Aug 20, 3:21 PM CDT | Areal Flood Advisory | MOB | Conecuh, Escambia | 114 min |
| Aug 20, 3:41 PM CDT | Areal Flood Advisory | MOB | Clarke, Washington | 2 hr |
| Aug 20, 4:19 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 41 min |
| Aug 20, 4:27 PM CDT | Areal Flood Advisory | MOB | Clarke, Monroe | 2 hr |
| Aug 20, 5:23 PM CDT | Areal Flood Advisory | MOB | Mobile | 4 hr |
| Aug 20, 6:02 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Aug 20, 6:47 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 20, 12:37 PM CDT | Special Weather Statement | MOB | Escambia | 38 min |
| Aug 20, 1:04 PM CDT | Areal Flood Advisory | MOB | Escambia | 3 hr |
| Aug 20, 1:51 PM CDT | Special Weather Statement | MOB | Okaloosa | 39 min |
| Aug 20, 2:06 PM CDT | Tornado Warning | MOB | Okaloosa | 21 min |
| Aug 20, 2:25 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 36 min |
| Aug 19, 7:01 PM CDT | Special Weather Statement | MOB | Wayne | 59 min |
| Aug 19, 7:50 PM CDT | Special Weather Statement | MOB | Wayne | 40 min |
| Aug 20, 5:21 PM CDT | Special Weather Statement | MOB | George | 39 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.